Anaphylaxis caused by taking pantoprazole: case series
  • Skender Telaku
    University for Business and Technology, Prishtina, Kosovo
  • Arber Veliu
    University and Clinical Center of Kosova, Gastroenterology Department, Kosovo
  • Qendrim Zenelaj
    University and Clinical Center of Kosova, Gastroenterology Department, Kosova
  • Mimoza Telaku
    Medical Faculty, Tirana, Albania
  • Hajrullah Fejza
    University for Business and Technology, Prishtina, Kosovo
  • Fitim Alidema
    University for Business and Technology, Prishtina, Kosova

Keywords

Anaphylactic reaction, pantoprazole, proton pump inhibitors

Abstract

Introduction: Pantoprazole is one of the most widely used proton pump inhibitors, but anaphylaxis occurs rarely during its use. The purpose of reporting these two cases is to show that pantoprazole is not a drug without problems; it can also cause anaphylactic reactions.
Cases description: A 42-year-old woman presented to the emergency department due to dyspeptic complaints. Immediately at the end of the infusion of pantoprazole, there started to be numbness of the tongue, itching all over the body, and difficulty in breathing. Half an hour after taking a pantoprazole 40 mg capsule, a 58-year-old woman started to experience redness of the face, thickening of the tongue, itching, bloating, and dizziness. Arterial pressure was 80/60 mmHg, pulse 150/minute, while saturation had dropped to 88%. In both cases, fluids, adrenaline, antihistamines, methylprednisolone, and calcium were immediately started. After the improvement of their general conditions, both patients were discharged home.
Discussion: The first case relates to anaphylaxis after the intravenous administration of pantoprazole, and the second case relates to the appearance of anaphylaxis after its oral administration.
Conclusion: Health workers need to be informed about the possibility of anaphylaxis in patients taking both oral and parenteral pantoprazole.

VIEW THE ENTIRE ARTICLE

References

  • Thomson AB, Sauve MD, Kassam N, Kamitakahara H. Safety of the long-term use of proton pump inhibitors. World J Gastroenterol 2010;16:2323–2330.
  • Natsch S, Vinks MH, Voogt AK, Mees EB, Meyboom RH. Anaphylactic reactions to proton-pump inhibitors. Ann Pharmacother 2000;34:474–476.
  • Sánchez-Borges M, González-Aveledo L. Exfoliative erythrodermia induced by pantoprazole. Allergol Immunopathol (Madr) 2012;40:194–195.
  • González P, Soriano V, López P, Niveiro E. Anaphylaxis to proton pump inhibitors. Allergol Immunopathol (Madr) 2002;30:342–343.
  • Gupta PP, Bhandari R, Mishra DR, Agrawal KK, Bhandari R, Jirel S, et al. Anaphylactic reactions due to pantoprazole: case report of two cases. Int Med Case Rep J 2018;11:125–127.
  • Yadav A, Das I, Yadav D. A rare case of pantoprazole induced anaphylactic shock. Current Research 2019;11:7522–7523.
  • Alolabi R, Liem JJ. Pantoprazole-induced anaphylaxis. J Allergy Clin Immunol 2019;143:AB73.
  • Kepil Özdemir S, Öner Erkekol F, Ünal D, Büyüköztürk S, Gelincik A, Dursun AB, Karakaya, et al. Management of hypersensitivity reactions to proton pump inhibitors: a retrospective experience. Int Arch Allergy Immunol 2016;171:54–60.
  • Gázquez V, Dalmau G, Gaig P, Gómez C, Navarro S, Mercé J. Kounis syndrome: report of 5 cases. J Investig Allergol Clin Immunol 2010;20:162–165.
  • Faridaalaee G, Heris JA. Anaphylaxis as a rare side effect of pantoprazole; a case report. Emergency (Tehran, Iran) 2018;6:e34.
  • Kakode KP, Kakode VP. A rare case of adverse drug reaction to pantoprazole 3 times in the same patient: a case report. Natl J Physiol Pharm Pharmacol 2019;9:1052–1055.
  • Bahuguna R, Joshi D, Rana M. A case report on allergic reaction to pantoprazole. International Journal of Science & Healthcare Research 2021;6: 82–86.
  • Yousefi H, Moayedi S, Harorani M, Sahebi A, Golitaleb M. Anaphylaxis as a side effect of pantoprazole. Shiraz E-Med J 2020;21:e97458.
  • James J, Rani J, Sathyanarayanan V, Begum A, Fayaz SH. Anaphylaxis to pantoprazole: a case report and prerequisite for vigilant prescribing practises for proton pump inhibitors. Curr Drug Saf 2022;17:78–80.
  • Views: 1236
    HTML downloads: 160
    PDF downloads: 376


    Published: 2023-08-10
    Issue: 2023: Vol 10 No 9 (view)


    How to cite:
    1.
    Telaku S, Veliu A, Zenelaj Q, Telaku M, Fejza H, Alidema F. Anaphylaxis caused by taking pantoprazole: case series. EJCRIM 2023;10 doi:10.12890/2023_004017.

    Similar Articles

    You may also start an advanced similarity search for this article.